Side effects of childhood MDS and MPN treatment

All treatments can cause side effects. The type and severity however will vary between individuals, depending on the type of treatment used and how an individual responds to it. In general, more intensive treatment is associated with more severe side effects. It is important to report any symptoms to the doctor or nurse. In most cases they can be treated and are reversible. Information about the specific side effects of your child’s treatment should be discussed with your treating doctor.

When to contact your doctor or hospital

As a general rule, while your child is having treatment you will need to contact their doctor or hospital immediately if they have any of the following:

  • a temperature of 38oC or over (even if it returns to normal) and/or an episode of uncontrolled shivering (a rigor)
  • bleeding or bruising, for example blood in their urine, faeces, sputum, bleeding gums or a persistent nose bleed
  • nausea or vomiting that prevents them from eating or drinking or taking their normal medications
  • severe diarrhoea, stomach cramps or constipation
  • coughing or shortness of breath
  • a new rash, reddening of the skin, itching
  • a persistent headache
  • a new pain or soreness anywhere
  • if they cut or otherwise injure themselves
  • if you notice pain, swelling, redness or pus anywhere on their body.

What are the side effects of childhood MDS and MPN treatment?

Chemotherapy side effects

Chemotherapy kills cells that multiply quickly, such as MDS or MPN cells. It also causes damage to fast-growing normal cells, including hair cells and cells that make up the tissues in the mouth, gut and bone marrow. The side effects of chemotherapy occur as a result of this damage. These include:

Effects on the bone marrow

Chemotherapy affects the bone marrow’s ability to produce adequate numbers of blood cells. As a result, the blood count (the number of white cells, platelets and red cells circulating in your child’s blood) will generally fall within a week of treatment. The length of time it takes for the bone marrow and blood counts to recover mainly depends on the type of chemotherapy given.

When the platelet count is very low (thrombocytopenic) your child can bruise and bleed more easily. During this time it is helpful to avoid sharp objects in their mouth such as chop bones or potato chips as these can cut their gums. Using a soft toothbrush also helps to protect their gums. In many cases a transfusion of platelets is given to reduce the risk of bleeding until their platelet count recovers.

If the red blood cell count and haemoglobin levels drop your child will probably become anaemic. When a child is anaemic they feel more tired and lethargic than usual. If their haemoglobin level is very low, the doctor may prescribe a blood transfusion.

Risk of infection

The point at which the white blood cell count is at its lowest is called the nadir. This is usually expected 10 to 14 days after having chemotherapy. During this time your child will be at a higher risk of developing an infection. At this stage they will also be neutropenic, which means that their neutrophil count is low.

Neutrophils are important white blood cells that help us to fight infection. While their white blood cell count is low you should take sensible precautions to help prevent infection. These include avoiding crowds, avoiding close contact with people with contagious infections (for example colds, flu, chicken pox), and ensuring your child is only eating food that has been properly prepared and cooked.

If your child does develop an infection they may experience a fever, which may or may not be accompanied by an episode of shivering where they shake uncontrollably. Infections while they are neutropenic can be quite serious and need to be treated with antibiotics as soon as possible.

Nausea and vomiting

Nausea and vomiting are often associated with chemotherapy and some forms of radiotherapy. These days however, thanks to significant improvements in anti-sickness (anti-emetic) drugs, nausea and vomiting are generally very well-controlled. Your child will be given anti-sickness drugs before and for a few days after their chemotherapy treatment. Be sure to tell the nurses and doctors if the anti-emetics are not working for your child.

Some people find that eating smaller meals more frequently during the day, rather than a few large meals, helps to reduce nausea and vomiting. Many find that eating cool or cold food is more palatable, for example jelly or custard. Drinking ginger ale or soda water and eating dry toast may also help if your child is feeling sick.

Changes in taste and smell

Both chemotherapy and radiation therapy can cause changes to the sense of taste and smell. This is usually temporary but in some cases it lasts up to several months. There are lots of reasons why children may not feel like eating much during treatment, especially while they are having treatment or are in hospital. Allowing your child to eat when they are hungry, which often means snacking in between meal times, and offering them nutritious snacks and drinks throughout the day can be helpful.

Mucositis

Mucositis, or inflammation of the lining of the mouth, throat or gut is a common and uncomfortable side effect of chemotherapy and some forms of radiotherapy. It usually starts about a week after the treatment has finished and goes away once their blood count recovers, usually a couple of weeks later. During this time the mouth and throat could get quite sore. Soluble paracetamol and other topical drugs (ones that can be applied to the sore area) can help. Always check your child’s temperature before giving them paracetamol as this drug can “mask” signs of infection (a raised temperature).

If the pain becomes more severe, stronger pain killers might be needed. It is important to keep your child’s mouth as clean as possible while they are having treatment to help prevent infection. Avoid commercial mouthwashes as these are often too strong or they may contain alcohol, which will hurt their mouth.

Bowel changes

Chemotherapy can cause some damage to the lining of the bowel wall. This can lead to cramping, wind, abdominal swelling and diarrhoea. Be sure to tell the nurses and doctors if your child experiences any of these symptoms. If they develop diarrhoea, a specimen will be required to ensure that the diarrhoea is not the result of an infection.

After this they will be given some medication to help stop the diarrhoea and/or the discomfort. It is also important to tell the nurse or doctor if they are constipated or feeling any discomfort or tenderness around their anus while they are trying to move their bowels. They may need a gentle laxative to help soften their bowel motion.

Hair loss

Hair loss is unfortunately a very common side effect of chemotherapy and some forms of radiotherapy. It is, however, usually only temporary. The hair starts to fall out within a couple of weeks of treatment and tends to grow back three to six months later. Avoiding the use of heat or chemicals and only using a soft hairbrush and a mild baby shampoo can help reduce the itchiness and scalp tenderness that can occur while your child is losing their hair.

Your child will need to avoid direct sunlight on their exposed head (get them to wear a hat) because chemotherapy (and radiotherapy) makes their skin even more vulnerable to the damaging effects of the sun (i.e. sunburn and skin cancers). Remember that without hair their head can get quite cold so a beanie might be useful. Hair can also be lost from their eyebrows, eyelashes, arms and legs. Many young children are not worried by losing their hair and are happy to wear hats, scarves or bandanas. Older children and teenagers are often more concerned about the effects of hair loss and other changes to their appearance. They are often encouraged to get a wig; while they may never wear it, having the wig may give them the confidence to participate in everyday activities, particularly those involving friends.

Fatigue

Most children experience some degree of tiredness in the days and weeks following chemotherapy and radiotherapy. Having plenty of rest and a little light exercise each day may help to make your child feel better during this time. It is important for them to rest when they are tired.

Fertility

Most children who are treated for MDS or MPN will grow up and be able to have, normal, healthy babies. For others, treatment may cause a reduction in their fertility and their ability to have children in the future. This may depend on the age of the child when they were treated and the type of treatment they received.

In boys, sperm production may be impaired for a while following chemotherapy but it is important to realise that production of new sperm may become normal again in the future.

In girls chemotherapy and radiotherapy can cause varying degrees of damage to the normal functioning of the ovaries. This will depend on the age of the child and the dose of radiotherapy or chemotherapy given. In some cases this leads to menopause earlier than expected. The onset of puberty can also be affected and some children may require hormonal supplements to ensure normal sexual development.

Body image, sexuality and sexual activity

Hair loss, skin changes and fatigue can all interfere with how your child feels about and sees themselves. If you have older children who are sexually active, it is usually recommended that they do not become pregnant as some of the treatments given might harm the developing baby; therefore a suitable form of contraception should be used.

More information about childhood MDS and MPN

» Diagnosis
» Treatment
» Living with MDS and MPN

 

Share this page